Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 501, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2011, 5:00 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 18, 2011, 5:23 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309
WUUS51 KRNK 182100
SVRRNK
NCC193-197-182200-
/O.NEW.KRNK.SV.W.0501.110818T2100Z-110818T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 600 PM EDT.
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WINDY GAP...OR 11 MILES SOUTH OF RONDA...AND MOVING SOUTHEAST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINDY GAP...
BUCK SHOALS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3603 8112 3619 8101 3609 8071 3605 8074
3604 8104 3603 8106 3603 8110
TIME...MOT...LOC 2100Z 297DEG 13KT 3606 8097
$$
RCS1 follow-up statement
850
WWUS51 KRNK 182123
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU AUG 18 2011
NCC193-197-182133-
/O.CAN.KRNK.SV.W.0501.000000T0000Z-110818T2200Z/
YADKIN NC-WILKES NC-
523 PM EDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YADKIN AND
SOUTHEASTERN WILKES COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3603 8112 3619 8101 3609 8071 3605 8074
3604 8104 3603 8106 3603 8110
TIME...MOT...LOC 2123Z 297DEG 13KT 3602 8088
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:58 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 18, 3:58 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EDT THU AUG 18 2011 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL SHIFT EAST OF THE REGION TODAY. UPPER LEVEL DISTURBANCES WITHIN A NORTHWEST FLOW PATTERN WILL KEEP OUR WEATHER ACTIVE THROUGH THE WEEKEND. HIGH PRESSURE RETURNS TO THE REGION BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE BLUE RIDGE MOUNTAINS IN SW VA AND NW NC IN AN AREA OF DEEP MOIST CONVERGENCE. SFC BASED CAPES ARE AROUND 2000 J/KG...BUT WIND SHEAR IS WEAK...SO STORMS HAVE BEEN STRONG AT TIMES...BUT PULSE IN NATURE. THINK THAT THE COVERAGE WILL REMAIN HIGHEST ALONG THE BLUE RIDGE...BUT CANNOT RULE OUT ISOLATED TO WIDELY SCATTERED STORMS ELSEWHERE. SHORT WAVE EVIDENT ON WATER VAPOR IS HELPING TO GENERATE THE STORMS WITH SOME COOLER TEMPS ALOFT...SO THEY MAY NOT DISSIPATE TOO RAPIDLY AFTER SUNSET. I TAPER STORMS OFF SLOWLY THRU THE EVENING HOURS. STILL EXPECT CLEARING OVERNIGHT...AND PATCHY FOG IN THE VALLEYS. LOWS WILL BE MILD...MAINLY IN THE 60S. DOES NOT LOOK LIKE THERE WILL BE MUCH OF A SHORT WAVE TO HELP THE TSTMS FRIDAY...BUT WITH DEEPER MOISTURE IN PLACE AND HEATING...I EXPECT TSTMS TO DEVELOP ONCE AGAIN IN THE MID TO LATE AFTERNOON...WITH THE BEST COVERAGE IN THE MTNS. SHEAR WILL BE VERY WEAK...SO STORMS WILL BE PULSE...AND SLOW MOVING WITH A POTENTIAL FOR LOCALLY HEAVY DOWNPOURS. MAX TEMPS FRIDAY SHOULD BE SIMILAR TO TODAY/S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 345 PM THURSDAY.. A SERIES OF WEAK SHORT WAVES WILL CROSS THROUGH THE MID ATLANTIC REGION ON FRIDAY NIGHT THROUGH SATURDAY NIGHT. DO NOT EXPECT THE MODELS TO CORRECTLY RESOLVE THE TRACK AND TIMING OF THE WAVES BUT WITH DAYTIME HEATING AND GRADUALLY INCREASING MOISTURE SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. AT NIGHT...THE SHORT WAVE ENERGY MAY HELP MAINTAIN AT LEAST ISOLATED COVERAGE. BY SUNDAY THE WINDS ARE STRONGER AS WELL AS THE THETA-E RIDGE. WILL INCREASE THE PROBABILITY OF PRECIPITATION ON SUNDAY AFTERNOON. MAY ALSO INCREASE HIGH TEMPERATURES ON SUNDAY AHEAD OF THE FRONT...DEPENDING ON THE 12Z MAV/MET GUIDANCE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 230 PM THURSDAY... MODELS WERE COMING INTO SLIGHTLY BETTER AGREEMENT WITH THE TIMING OF A SIGNIFICANT FRONTAL PASSAGE. BASED MAINLY ON THE ENSEMBLES OF THE ECMWF AND GFS WILL SPEED UP THE FRONT AND ASSOCIATED CHANCE OF PRECIPITATION. ONCE THE FRONT GOES THROUGH AND HIGH PRESSURE BUILDS IN TEMPERATURES WILL BE COOLER FOR TUESDAY AND WEDNESDAY. WITH THE 500 MB PATTERN BECOMING MORE ZONAL AND AS THE THE UPPER RIDGE BUILDS BACK FROM THE ATLANTIC TO THE SOUTHEAST UNITED STATES...TEMPERATURES ON WEDNESDAY AND THURSDAY WILL GRADUALLY WARM. WILL ALSO KEEP THE FORECAST DRY TUESDAY THROUGH THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 615 AM EDT THURSDAY... SCATTERED CONVECTION IS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE IN NW NC AND SW VA...AND ALONG THE HIGHER RIDGES FURTHER WEST. WITH AN UPPER TROUGH MOVG ACROSS THE MTNS AT THIS TIME WITH COOLER TEMPERATURES ALOFT...COVERAGE SHOULD INCREASE THE REST OF THE AFTERNOON...THEN TAPER OFF THIS EVENING WITH LOSS OF HEATING. BEST COVERAGE SHOULD REMAIN ALONG THE BLUE RIDGE...BUT I CAN/T RULE OUT A TSTM AT ANY OF THE TAF SITES. DANVILLE HAS THE LOWEST CHC OF SEEING TSTM...SO I ONLY INCLUDED A CB MENTION THERE. REST OF THE TAF SITES...I HAVE A PERIOD OF VCNTY TSTMS. WILL THEN PLAN TO UPDATE THE TAF AT ANY ONE SITE WHEN IT BECOMES LIKELY THAT A TSTM WILL PASS OVER THE AREA. HIGHEST CHC AT THIS TIME APPEARS TO BE BCB...ROA AND KLYH. SKIES WILL GRADUALLY CLEAR OVERNIGHT...AND LOW LEVEL MOISTURE HAS INCREASED. THINK THAT THERE IS A BETTER CHC OF AT LEAST MVFR GROUND FOG DEVELOPING. HAVE KEPT MVFR FOG IN FOR BLF...LYH AND DAN...AND HAVE A SHORT PERIOD OF IFR FOG AT BOTH BCB AND LWB TOWARD DAYBREAK. NEXT SIGNIFICANT SHORTWAVE TROUGH WILL APPROACH THE AREA TOWARD MORNING. COULD SEE SOME SCATTERED COVERAGE OF SHRA/TSRA BETWEEN KBLF-KLWB AFTER 10Z...BUT HAVE HELD OFF ON ANY MENTION AT THIS POINT. ANY FOG THAT DEVELOPS OVERNIGHT SHOULD BE SHALLOW AND LIFT QUICKLY FRIDAY MORNING. WEAK SFC COLD FRONT PUSHES THROUGH THE AREA FRIDAY. LOW LEVEL WINDS ARE MORE WESTERLY AND DEEPER MOISTURE MOVES EAST OF THE AREA...SO CHCS OF SHOWERS/TSTMS FRIDAY ARE LOWER THAN THU...BUT AT LEAST SCATTERED TSTMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND EVENING...WITH THE BEST COVERAGE IN THE MTNS. THE PATTERN REMAINS THE SAME SATURDAY...WITH SCATTERED AFTERNOON AND EVENING TSTMS...MAINLY IN THE MTNS. THEN ANOTHER DISTURBANCE ALONG WITH A A STRONGER COLD FRONT WILL BE APPROACHING THE AREA BY SUNDAY...LIKELY RESULTING IN A BETTER COVERAGE OF SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JJ NEAR TERM...JJ SHORT TERM...AMS LONG TERM...AMS AVIATION...DS/JJ
Hazardous weather outlook, Aug 18, 4:34 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 434 PM EDT THU AUG 18 2011 NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-192045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 434 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WINDS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-019-020-WVZ042>045-192045- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 434 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:38 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU AUG 18 2011
NCZ002-019-182045-
ALLEGHANY NC-WILKES NC-
338 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
SPARTA...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR STONE MOUNTAIN STATE PARK AROUND 350 PM...
DOCKERY AROUND 355 PM...TRAPHILL AROUND 400 PM...TRAPHILL AROUND 405
PM AND ROARING GAP AROUND 410 PM.
LAT...LON 3642 8124 3653 8112 3645 8097 3644 8097
3642 8095 3641 8095 3640 8097 3638 8094
3628 8107
RCSSpecial weather statement, Aug 18, 3:39 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT THU AUG 18 2011
NCZ001-019-182045-
ASHE NC-WILKES NC-
339 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WILKES COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WILBAR...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILBAR AROUND 345 PM AND MAPLE SPRINGS AROUND
350 PM.
LAT...LON 3614 8140 3620 8147 3625 8149 3637 8140
3625 8124
RCSLocal storm report, Aug 18, 4:09 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 SSE PULASKI 37.01N 80.79W
08/18/2011 PULASKI VA 911 CALL CENTER
TREE DOWN ON LEE HIGHWAY IN THE DRAPER MOUNTAIN AREA
&&
JJACKSONLocal storm report, Aug 18, 4:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 1 SW MAX MEADOWS 36.96N 80.94W
08/18/2011 WYTHE VA EMERGENCY MNGR
FEW TREES DOWN IN MAX MEADOWS. FIRE DEPT DISPATCHED.
&&
RSTONEFILocal storm report, Aug 18, 4:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HILLSVILLE 36.77N 80.73W
08/18/2011 E0.25 INCH CARROLL VA TRAINED SPOTTER
&&
AMSLocal storm report, Aug 18, 5:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL LOW GAP 36.53N 80.87W
08/18/2011 E0.88 INCH SURRY NC POST OFFICE
NICKEL SIZE HAIL FROM 240 PM TO 300 PM.
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:43 PM EDT | Special Weather Statement | RNK | Surry | 62 min |
| Aug 18, 2:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| Aug 18, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 19 min |
| Aug 18, 3:38 PM EDT | Special Weather Statement | RNK | Alleghany | 67 min |
| Aug 18, 3:39 PM EDT | Special Weather Statement | RNK | Wilkes | 66 min |
| Aug 18, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 45 min |
| Aug 18, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 39 min |
| Aug 18, 5:17 PM EDT | Flash Flood Warning | RNK | Alleghany | 5 hr |
| Aug 18, 7:03 PM EDT | Special Weather Statement | RNK | Ashe | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.